North Dakota, 2018

Tornadoes and Hail in North Dakota, July 4, 2018

July 4, 2018 · NWS FGF · 29 events in 12 counties and zones

During the early morning hours of July 4th, surface low pressure had set up over north central South Dakota, with an east-to-west warm front extending eastward from the low along the North Dakota/South Dakota border into west central Minnesota. Temperatures across eastern North Dakota and the northwest quarter of Minnesota ranged in the 70s with dew points in the upper 60s to low 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
$6,000
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the early morning hours of July 4th, surface low pressure had set up over north central South Dakota, with an east-to-west warm front extending eastward from the low along the North Dakota/South Dakota border into west central Minnesota. Temperatures across eastern North Dakota and the northwest quarter of Minnesota ranged in the 70s with dew points in the upper 60s to low 70s. The mid level winds (500mb) were from the south-southwest. A bowing line of thunderstorms, stretching from south of Rugby to the North Dakota/South Dakota border moved into portions of the southwest Devils Lake region just after 130 am CDT. Following the mid level wind flow, the storms tracked to the east-northeast, reaching the Red River Valley around 4 am CDT. At this point, the bowing line of storms stretched from southern Manitoba down into northeast South Dakota. This bowing line of storms tracked through the northwest quarter of Minnesota in the 4 to 6 am CDT time frame, so these storms were moving quite quickly. Most of the storms had exited the Baudette to Park Rapids corridor by 7 am CDT. These storms produced widespread damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 3, 10:52 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 3, 10:52 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1152 PM CDT Tue Jul 3 2018

.UPDATE...
Issued at 1148 PM CDT Tue Jul 3 2018

Line of severe storms moving east around 30mph currently west of
Bismarck is expected to reach the western edges of the FA in the 3
to 5am time frame. Torrential rain with potential 60mph winds
will be the primary concern across SE ND as day breaks.

UPDATE Issued at 938 PM CDT Tue Jul 3 2018

Still in the monitoring phase as convection continues to expand
to the west with the upper level trough and associated high plains
storms. To the south some slow moving heavy rainers just sitting
over parts of NE SD. Most likely scenario to pan out appears to be
a complex develops across ND as the western activity interacts
with PWats 1.5 to near 2 inches and MLCAPE 2 to 3k. Potential for
severe winds and heavy rain will be the primary concern with this
system over night.

UPDATE Issued at 650 PM CDT Tue Jul 3 2018

MLCIN appears to be keeping convection at bay across SE ND this
evening as strong convection has begun well south of the FA
southwest of Aberdeen SD. CAMs do show some stronger activity
lifting into the extreme southern FA between 10pm and midnight.
More widespread MCS appears likely to form in the high plains and
race east through the overnight. Will continue to monitor radar
trends and hires model solns through the evening.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 338 PM CDT Tue Jul 3 2018

South winds helping the low level moisture return northward with
dew pts in the mid 60s to lower 70s...even a few AWOS sites in E
ND in the mid 70s. CU developed with some higher level cloud cover
above. SPC meso analysis field indicates still enough CIN to
prevent much growth in any CU fields and thus lack of any
precipitation. Some agitated CU with some mid level showers
earlier this aftn in NE SD to the Morris MN area but that has
since weakened. 850 mb moisture convergence is targeting far NE SD
thru the evening but no boundary evident in this area and 850 mb
winds this evening are not that great either. Thus highly
uncertain if any storms will form in the MN/ND/MN border region
this evening. Main upper wave moving out of Wyoming with better
upper level lift will spread into central ND toward midnight and
move ENE thereafter. Better 850 mb jet with this feature and this
may well be the main player tonight. For time being kept highest
pops per CAM guidances in SE ND thru the night...but that can be
tweaked as needed.

Wave will move thru Wed AM with drier west winds behind it
spreading into E ND by midday and into the eastern fcst area by
evening.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 338 PM CDT Tue Jul 3 2018

Calmer weather is expected for the second half of the week as
lingering showers and thunderstorms exit the region Wednesday
evening across southwest to north central Minnesota. Surface high
pressure building in behind the frontal passage on Wednesday will
linger over the area Thursday through the early weekend. This will
be accompanied by height rises aloft associated with an upper level
ridge building over the central CONUS.

Heading into Saturday and Sunday, the surface high begins to shift
eastward in response to surface pressure rises associated with the
building ridge. As this occurs southerly warm air advection will
allow temperatures to climb to the upper 80s and perhaps low 90s for
central and eastern North Dakota with mid to upper 80s for northwest
Minnesota. Most deterministic guidance suggests an upper level
shortwave and attendant mid level jet max propagating up and around
the northwest side of the upper level ridge that will help enhance
surface pressure falls along the leeward side of the Rockies across
Canada and into MT/WY.

Thunderstorms will be possible as this trough/cold front pushes east
Saturday evening and into Sunday morning. Given the moderate
instability and 30-50 knot bulk shear values forecast, organized
convection is possible with a linear storm mode most the most likely
scenario at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1148 PM CDT Tue Jul 3 2018

Line of thunderstorms expected to move across the FAR and
Possible DVL and GFK TAF sites before 12Z. West to turn to the
west tomorrow afternoon with gusts to near 25kts at DVL and GFK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...Riddle
LONG TERM...AM
AVIATION...JK
Hazardous weather outlook, Jul 3, 5:11 AM CST, 19 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
611 AM CDT Tue Jul 3 2018

MNZ001-004>009-013>017-022>024-027-028-030>032-040-NDZ006>008-
014>016-024-026-027-054-041115-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-West Otter Tail-East Otter Tail-Wadena-
Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-
Eddy-Nelson-Grand Forks-Western Walsh County-
611 AM CDT Tue Jul 3 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms will be possible for this morning. Expect
wind gusts to 60 mph and hail up to one inch in diameter. Also
locally heavy rain will be possible.

Severe thunderstorms will be possible this evening and tonight.
Storms are expected to develop over the central Dakotas and move
to the east. One can expect hail up to 1.5 inches in diameter and
wind gusts to 60 mph. Locally heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe storms will be possible for Wednesday morning over the
southeast zones or roughly southeast of a line from Baudette, MN
to Wahpeton ND. Expect hail up to 1 inch in diameter and wind gust
to 70 mph will be possible. Also locally heavy rain will be
possible. Elsewhere no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ002-003-029-NDZ028>030-038-039-049-052-053-041115-
Norman-Clay-Wilkin-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
611 AM CDT Tue Jul 3 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms will be possible for this morning for
southeast Northeast Dakota and neighboring parts of west central
Minnesota. Expect wind gusts to 70 mph and hail up to one inch in
diameter through 9 AM CDT. Also locally heavy rain will be
possible.

Severe thunderstorms will be possible this evening into tonight.
Storms are expected to develop over the central Dakotas and move
to the east. One can expect hail up to 2 inches in diameter and
wind gusts to 70 mph. Locally heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

JH

The radar

The Fargo/Grand Forks radar (KMVX), 128 km away, was scanning. The volume nearest the first event began at 07:07 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 3 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
July 4, 1:07 AM CST
Where
Eddy County, 1.46 mi NNE of Dundas Siding
Measured
80 kt (92 mph) estimated gust
Reported by
Public
Coordinates
47.650, -99.020

A half mile or more of power poles were snapped off on a 69,000 volt transmission line.

Tornado, Eddy

When
July 4, 1:29 AM CST to 1:31 AM CST
Where
Eddy County, 8 mi W of Hamar to 6.96 mi W of Hamar
Rating
EF2
Path length
1.66 mi
Path width
400 yd
Continued into
Benson, Nd (FGF)
Property damage
$50,000
Crop damage
$2,000
Reported by
NWS Storm Survey
Coordinates
47.830, -98.720

A tornado likely initiated in a bowing section of a squall line over central Eddy Township, in Eddy County. The tornado tracked for about three miles to the north-northeast, ending around one mile northeast of Warwick in Benson County. Roughly half the track was in Eddy County and half in Benson County. roofing material was blown off of homes and farm buildings. Several power poles were snapped. Peak winds were estimated at 115 mph.

Tornado, Benson

When
July 4, 1:31 AM CST to 1:32 AM CST
Where
Benson County, 0.93 mi W of Warwick to 1.46 mi NNW of Warwick
Rating
EF2
Path length
1.46 mi
Path width
400 yd
Property damage
$50,000
Crop damage
$2,000
Reported by
NWS Storm Survey
Coordinates
47.850, -98.700

This tornado began in Eddy County at 0129 am CST, with about half its total path length occurring in Eddy County. The total path length was about three miles. The tornado likely initiated in a bowing section of a squall line and passed just east of Warwick. Multiple power poles were snapped on both north and south sides of highway 20. Large trees were snapped in and around Warwick. Metal sheathing was torn off a grain cleaning structure. Peak winds were estimated at 115 mph.

Thunderstorm Wind, Ramsey

When
July 4, 1:35 AM CST
Where
Ramsey County, 0.83 mi NNE of Penn
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.230, -99.070

Downburst winds hit homesteads across eastern Coulee and western Dry Lake townships. At one homestead, winds up to 80 mph blew in the overhead door of a south facing garage. In addition, the east and north walls were blown out and the roof was peeled back to the north-northeast. A small wooden granary was slid back on its foundation. Quite a bit of tree damage also occurred in the area.

Thunderstorm Wind, Nelson

When
July 4, 1:44 AM CST
Where
Nelson County, 5.07 mi NE of Tolna
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.880, -98.350

Quite a bit of tree damage was reported around the Stump Lake Park and campground.

Thunderstorm Wind, Nelson

When
July 4, 1:45 AM CST
Where
Nelson County, 0.46 mi W of Mc Ville
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
47.770, -98.180

Four to six inch diameter tree branches were blown down around town.

Thunderstorm Wind, Barnes

When
July 4, 1:46 AM CST
Where
Barnes County, 3.15 mi ENE of Sanborn
Measured
60 kt (69 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
46.970, -98.160

Tree damage was reported around the Lake Ashtabula campground.

Thunderstorm Wind, Ramsey

When
July 4, 1:48 AM CST
Where
Ramsey County, 0.92 mi E of Doyon
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.050, -98.510

A shed was tumbled, fencing and roofing were torn up, and a building was demolished at the Devils Lake Speedway.

Thunderstorm Wind, Grand Forks

When
July 4, 2:14 AM CST
Where
Grand Forks County, 2.69 mi WSW of Mc Canna
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
47.950, -97.620

Large branches and trees were blown down in a shelterbelt along highway 2.

Thunderstorm Wind, Ramsey

When
July 4, 2:15 AM CST
Where
Ramsey County, 2.76 mi S of Lawton
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
48.260, -98.370

Trees were blown down and a trailer home was damaged.

Tornado, Ramsey

When
July 4, 2:20 AM CST to 2:21 AM CST
Where
Ramsey County, 5.24 mi WNW of Lawton to 5 mi NW of Lawton
Rating
EF1
Path length
1 mi
Path width
150 yd
Property damage
$200,000
Crop damage
$2,000
Reported by
NWS Storm Survey
Coordinates
48.320, -98.480

An old barn was peeled open and sections of its walls and roof were flung to the north. Timbers from the barn penetrated into a home located 80 yards to the north. A Davis wind sensor located just west of the main tornado path registered a 68 mph south wind followed by a rapid shift to a 66 mph west wind. One older power pole located a half mile north-northeast of the farmstead was also cracked. Peak winds were estimated at 105 mph.

Thunderstorm Wind, Grand Forks

When
July 4, 2:25 AM CST
Where
Grand Forks County, 2.12 mi SSW of Forest River Colony
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.150, -97.710

The wind gust was measured by an NDAWN mesonet station.

Thunderstorm Wind, Grand Forks

When
July 4, 2:28 AM CST
Where
Grand Forks County, 1.96 mi NE of (Rdr)grand Forks Afb
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
47.970, -97.370

At least three trees were uprooted with other tree damage noted. A brick housing sign was also knocked over.

Thunderstorm Wind, Grand Forks

When
July 4, 2:44 AM CST
Where
Grand Forks County, 3.72 mi SSE of Manvel
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.020, -97.140

A tree was uprooted along Interstate 29, near mile marker 149.

Thunderstorm Wind, Walsh

When
July 4, 2:44 AM CST
Where
Walsh County, 0.69 mi N of Minto
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
48.290, -97.370

The wind gust was measured by a personal weather station.

Thunderstorm Wind, Walsh

When
July 4, 2:46 AM CST
Where
Walsh County, Grafton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.420, -97.400

Several large trees were blown down, a fireworks tent was blown down, and a boat/trailer combination was blown over.

Thunderstorm Wind, Walsh

When
July 4, 2:48 AM CST
Where
Walsh County, Grafton
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.420, -97.400

Multiple trees were snapped or uprooted in town. One north to south oriented building near highway 17 had its sheet metal roofing peeled back toward the east.

Thunderstorm Wind, Grand Forks

When
July 4, 2:52 AM CST
Where
Grand Forks County, 1.66 mi SE of Bolack
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.930, -97.110

A tree was snapped in half.

Thunderstorm Wind, Walsh

When
July 4, 2:54 AM CST
Where
Walsh County, 1.54 mi ESE of Oakwood
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.420, -97.250

Two power poles were blown down along highway 17.

Thunderstorm Wind, Walsh

When
July 4, 2:58 AM CST
Where
Walsh County, 0.69 mi N of Herrick
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
48.530, -97.230

A tree was blown down.

Thunderstorm Wind, Pembina

When
July 4, 3:00 AM CST
Where
Pembina County, 1.82 mi E of Akra
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
48.780, -97.680

Several pine trees were snapped along the bike path.

Thunderstorm Wind, Pembina

When
July 4, 3:02 AM CST
Where
Pembina County, 0.83 mi SSW of Drayton
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
48.560, -97.180

Tree and roof damage was reported throughout town.

Thunderstorm Wind, Pembina

When
July 4, 3:05 AM CST
Where
Pembina County, Cavalier
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
48.800, -97.620

Trees were uprooted and power outages were reported.

Hail, Ransom

When
July 4, 3:06 AM CST
Where
Ransom County, 0.69 mi N of Lisbon
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
46.440, -97.680

Thunderstorm Wind, Sargent

When
July 4, 3:06 AM CST
Where
Sargent County, 2.82 mi SE of Hoving
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.220, -97.530

Several trees were snapped along highway 13.

Thunderstorm Wind, Sargent

When
July 4, 3:09 AM CST
Where
Sargent County, 0.48 mi W of Rutland
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
46.050, -97.510

Tree damage was reported.

Thunderstorm Wind, Pembina

When
July 4, 3:20 AM CST
Where
Pembina County, Pembina
Measured
75 kt (86 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.970, -97.250

Large trees were blown down and the grandstand roof was blown off the ball field.

Thunderstorm Wind, Cass

When
July 4, 3:23 AM CST
Where
Cass County, 0.69 mi S of (Far)hector Intl Arp
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.910, -96.820

A tree was blown down.

Thunderstorm Wind, Richland

When
July 4, 3:45 AM CST
Where
Richland County, 3.89 mi W of Mathews
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.210, -96.880

Trees were blown down and a chair was blown through the railing of a deck.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyThe tornado archive for North Dakota, 2018Warnings in North Dakota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 758897, 758938, 758939, 758911, 758913, 758916, 758918, 758923, 758940, 758941, 758942, 758943, 758944, 758945, 758946, 758951, 758952, 758953, 758954, 758955, 758956, 758957, 758958, 758959, 758960, 758961, 758962, 758963, 758964.